Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 65, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 22, 2023, 4:13 PM EDT for Osceola County, Florida. It was in force for 16 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2023, 4:13 PM EDT (20:13 UTC)
- Expired
- May 22, 2023, 4:29 PM EDT
- In force
- 16 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 62 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:14 PM EDT | HAIL 1.25 | 2 Wsw Saint Cloud, FL | DELAYED REPORT. MULTIPLE VIDEOS POSTED VIA TWITTER SHOWED HAIL OF AN ESTIMATED 1 TO 1.25 INCHES IN DIAMETER NEAR SAINT CLOUD. RADAR USED TO ESTIMATE TIME. |
| May 22, 4:15 PM EDT | TSTM WND GST 61 | 3 Wnw Saint Cloud, FL | MESONET SITE BLISSFUL DR NEAR SAINT CLOUD MEASURED A 53 KNOT/61 MPH WIND GUST FROM THE NORTHEAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 884 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
911
WUUS52 KMLB 222013
SVRMLB
FLC097-222045-
/O.NEW.KMLB.SV.W.0065.230522T2013Z-230522T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
413 PM EDT Mon May 22 2023
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
North central Osceola County in east central Florida...
* Until 445 PM EDT.
* At 412 PM EDT, a severe thunderstorm was located over Saint Cloud,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Saint Cloud, East Lake Toho, Narcoossee, Alligator Lake and Pine
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2820 8140 2833 8126 2826 8107 2810 8125
TIME...MOT...LOC 2012Z 309DEG 13KT 2823 8129
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Weitlich1 follow-up statement
950
WWUS52 KMLB 222029
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
429 PM EDT Mon May 22 2023
FLC097-222038-
/O.CAN.KMLB.SV.W.0065.000000T0000Z-230522T2045Z/
Osceola FL-
429 PM EDT Mon May 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OSCEOLA COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 2820 8140 2833 8126 2826 8107 2810 8125
TIME...MOT...LOC 2027Z 309DEG 13KT 2819 8124
$$
WeitlichWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:51 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 22, 2:51 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 251 PM EDT Mon May 22 2023 ...New MARINE, AVIATION... .DISCUSSION... ...A Few Strong to Marginally Severe Storms This Afternoon... ...Periods of Heavy Rainfall with Localized Flooding Possible This Week... Current-Tonight...Winds will continue to transition onshore as the sea breeze ventures further inland this afternoon. Radar continues to show increasing coverage and intensity of showers and isolated lightning storms early this afternoon and expect this trend to continue thru late afternoon and early evening; especially with additional mesoscale boundary collisions and eventual larger sea breeze collision across the interior. A few strong to marginally severe storms will be possible. Latest 15Z KXMR sounding shows a PWAT of 1.99 inches and a 500 mb temp of -9.3C. We continue to keep lowest PoPs near 50pct along the immediate St. Lucie/Martin coasts, trending up to 60-70pct from Indian River- Brevard-Volusia counties. Interior locales are forecast for 80- 90pct, mainly for this afternoon thru sunset. Storm steering flow is light W/NW, but may also see some erratic movement, especially from stronger boundary collisions late today. Some activity will drift back toward the coast. Strongest storm impacts continue to be frequent lightning strikes, torrential rainfall leading to minor or nuisance flooding, especially if multiple rounds are received, small hail - up to quarter-size in a storm or two, and gusty winds of 40 to 55 mph - with a storm or two possibly severe with winds to around 60 mph. Convective activity will gradually diminish thru late evening, with some overnight potential continuing across Volusia/north Brevard counties and perhaps a bit further inland northward. Overnight lows generally in the 60s to L70s. Previous Extended Forecast Discussion Slightly Modified... Tue...A weak frontal boundary will sag south into central FL. Combined with deep moisture and upper support, numerous slow moving storms will develop through the afternoon. Rain chances will remain high, peaking at 70-90 percent from mid aftn to early evening. Temps aloft will cool to -9C as upper trough deepens over the Deep South, leading to some strong to marginally severe storms and more rounds of heavy rain with frequent lightning. Will hold off on a Flood Watch for now. Max temps will range from the lower 80s along the Volusia coast to the mid and upper 80s elsewhere. Extended...Weak low pressure is forecast to develop over or near the central FL east coast Wed along the stalled frontal boundary and lift slowly away from the area late week. Deepening upper trough over the eastern US evolves into a cut-off upper low over the Southeast US this weekend in an anomalous blocking pattern. Further cooling aloft and sufficient moisture will maintain scattered to numerous PoPs through Fri with stronger storms capable of gusty winds, hail and heavy rain. This sure looks like a kickstart to the wet season but occasionally there have been some false starts. Some drier air is expected to push into the area this weekend which will decrease rain chances 30-40 percent Sat and 20-30 percent Sunday. Afternoon highs are forecast to remain in the low to mid 80s Wed-Fri warming slightly this weekend as precip coverage decreases. Overnight lows in the mid to upper 60s. && .MARINE... Issued at 250 PM EDT Mon May 22 2023 Afternoon-Tonight...Higher coverage of shower and storms developing over the local waters through the day and tonight, especially north of Sebastian Inlet. Onshore wind component becoming light and variable again late this evening and overnight; especially with disruptions from convection. Speeds generally 6-12 kts. Seas building to 3-4 ft late today offshore and up to 5 ft well offshore Volusia coast overnight. Winds/seas locally higher invof of storms. Other storm threats include frequent cloud-to-water lightning strikes, small hail, torrential downpours, and gusty winds in excess of 35 kts. Some activity may be offshore moving. Previous Extended Marine Forecast Discussion Slightly Modified... Tue-Fri...Frontal boundary sags south across central FL Tue then weak low pressure is forecast to develop over or near the FL east coast along this stalled boundary Wed. Expect a high coverage of rain/storms in this unsettled pattern. Storms will produce locally higher winds and seas. The sfc low is forecast to move NE and away from the area late week resulting in a north wind flow over the local waters. Winds will start easterly Tue around 10 knots becoming variable same speeds Wed then E-N winds will spread southward Thu behind the departing low with speeds 10-15 knots. Boating conditions should become poor to hazardous Thu night/early Fri esp in the Gulf Stream as north winds increase near 15 knots. Seas 3-5 ft Tue (especially north of Sebastian Inlet), and continuing to build to 6 ft Wed night-Thu offshore north of Sebastian Inlet, then 7 ft Thu night offshore (north of the Cape), and finally 7-9 ft Fri-Fri night over the offshore waters and possibly near shore Volusia. && .AVIATION... (18Z TAFS) Issued at 250 PM EDT Mon May 22 2023 An active weather pattern through this afternoon into the evening, with VCSH/VCTS conditions across the area through 04Z. TEMPOs at MCO/ISM/LEE/SFB for MVFR VIS/CIG reductions due to TSRA and gusty winds up to 30 knots between 18 and 24Z. VFR conditions forecast after showers and storms dissipate across the peninsula overnight, with light and variable winds at all terminals. Tomorrow morning, early VCSH development possible along the coast starting around 13Z at DAB, 15Z at TIX/MLB, and 16Z at VRB/FPR/SUA. Winds pick up out of the east along the coast and out of the northwest across the interior at 5 to 8 knots. && .PRELIMINARY POINT TEMPS/POPS... DAB 83 70 83 69 / 70 60 90 60 MCO 87 71 86 70 / 90 60 90 50 MLB 86 72 86 71 / 70 60 80 70 VRB 88 71 87 70 / 60 60 80 70 LEE 86 71 87 70 / 90 30 90 40 SFB 85 70 86 70 / 90 50 90 50 ORL 88 72 88 72 / 90 50 90 50 FPR 86 72 86 70 / 60 50 80 70 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Sedlock LONG TERM....Law AVIATION...Tollefsen
Hazardous weather outlook, May 22, 10:15 AM EDT, 5 hours 58 minutes before
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 1015 AM EDT Mon May 22 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-230000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1015 AM EDT Mon May 22 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... A disturbance across the Southeast, an increase in moisture, along with the east and west coast sea breezes, will spark numerous showers and lightning storms today. The greatest chance for stronger storms is this afternoon and early evening, first over interior of east central Florida before potentially affecting coastal communities this evening as some activity drifts back toward the coast. Besides torrential rainfall and frequent cloud-to-ground lightning strikes, a couple of the storms could become severe, with wind gusts approaching 60 miles per hour. Small hail is in play and a storm or two could contain hail to quarter-size. .FLOOD IMPACT... Where repeated rounds of thunderstorms occur, localized rain amounts up to 4 inches in a short time are possible. This could lead to flooding of low-lying areas. If you encounter flooding, remember: turn around, don't drown. .RIP CURRENT IMPACT... A Moderate risk of life-threatening rip currents continues at all central Florida Atlantic coast beaches. Check with your local beach patrol for additional information about ocean hazards. Remember to swim only within sight of a lifeguard, and never enter the ocean alone. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts over 35 knots from the strongest storms will affect inland lakes, intracoastal waterways, and the near shore Atlantic waters today. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A series of disturbances will keep central Florida weather unsettled for much of the work-week. Copious amounts of moisture will remain in place, and weak low pressure may form close to Florida by the middle of the week. As a result, numerous showers and lightning storms are forecast. The strongest storms will be capable of producing frequent cloud-to-ground lightning strikes, gusty winds from 40 to 50 mph, and hail to quarter-size. Locations that see repeated rounds of heavy rain will experience localized flooding this week. A Moderate risk of dangerous rip currents is expected to continue at all central Florida Atlantic beaches this week. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Sedlock
In the hours before
Special weather statement, May 22, 2:17 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Melbourne FL
217 PM EDT Mon May 22 2023
FLZ046-221845-
Seminole FL-
217 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of central Seminole
County through 245 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Jessup, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sanford, Oviedo, Winter Springs, Casselberry and Lake Mary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2884 8127 2883 8123 2881 8121 2879 8120
2880 8119 2868 8106 2861 8121 2861 8131
2878 8137
TIME...MOT...LOC 1816Z 327DEG 11KT 2872 8125
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LawSpecial weather statement, May 22, 2:26 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Melbourne FL
226 PM EDT Mon May 22 2023
FLZ044-045-221900-
Northern Lake County FL-Orange FL-
226 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of central Lake and
northwestern Orange Counties through 300 PM EDT...
At 225 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eustis, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Apopka, Eustis, Tavares, Mount Dora and Mount Plymouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2896 8167 2896 8166 2897 8166 2900 8163
2886 8139 2867 8156 2876 8166 2878 8166
2878 8168 2886 8176
TIME...MOT...LOC 1825Z 308DEG 9KT 2889 8164
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LawSpecial weather statement, May 22, 3:08 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Mon May 22 2023
FLZ159-259-221930-
Coastal St. Lucie FL-Inland St. Lucie FL-
308 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of southwestern St.
Lucie County through 330 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Tradition, or 12 miles west of Port Saint Lucie,
moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Pierce, Tradition, Fort Pierce South and Carlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2729 8065 2746 8057 2741 8036 2721 8047
TIME...MOT...LOC 1907Z 295DEG 9KT 2735 8054
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LawSpecial weather statement, May 22, 3:48 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
348 PM EDT Mon May 22 2023
FLZ045-053-222015-
Osceola FL-Orange FL-
348 PM EDT Mon May 22 2023
...A strong thunderstorm will impact portions of southwestern Orange
and north central Osceola Counties through 415 PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm over
Osceola Heritage Park, or over Kissimmee, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orlando, Kissimmee, Orlando International Airport, Buena Ventura
Lakes and East Lake Toho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2848 8133 2832 8117 2820 8139 2843 8152
TIME...MOT...LOC 1948Z 291DEG 12KT 2830 8139
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LawThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:17 PM EDT | Special Weather Statement | MLB | Seminole | 28 min |
| May 22, 2:26 PM EDT | Special Weather Statement | MLB | Lake | 34 min |
| May 22, 3:08 PM EDT | Special Weather Statement | MLB | Saint Lucie | 22 min |
| May 22, 3:48 PM EDT | Special Weather Statement | MLB | Orange | 27 min |
| May 22, 3:51 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 24 min |
| May 22, 4:18 PM EDT | Special Weather Statement | MLB | Okeechobee | 27 min |
| May 22, 5:19 PM EDT | Areal Flood Advisory | MLB | Lake | 86 min |
| May 22, 5:38 PM EDT | Special Weather Statement | MLB | Lake | 52 min |
| May 22, 5:46 PM EDT | Areal Flood Advisory | MLB | Osceola | 119 min |
| May 22, 5:48 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 27 min |
| May 22, 6:06 PM EDT | Severe Thunderstorm Warning | MLB | Lake, Orange, Seminole, Volusia | 24 min |
| May 22, 6:11 PM EDT | Areal Flood Advisory | MLB | Lake, Volusia | 2 hr |
| May 22, 6:30 PM EDT | Special Weather Statement | MLB | Lake | 30 min |
| May 22, 6:48 PM EDT | Areal Flood Advisory | MLB | Osceola | 87 min |
| May 22, 6:59 PM EDT | Special Weather Statement | MLB | Orange | 31 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.